Radiation-Induced Enteritis: Incidence, Mechanisms, and Management

September 1, 2002
Babu Zachariah, MD

Oncology, ONCOLOGY Vol 16 No 9, Volume 16, Issue 9

Diarrhea is a common problem in patients receiving pelvic irradiation with concurrent chemotherapy. Virtually all patients develop diarrhea of varying severity during the course of the treatment. The incidence and severity of diarrhea vary with the chemotherapy type and dose, radiotherapy field size, daily fraction size, and total dose of radiation given. Diarrhea (any grade) occurs in 30% to 87% of patients receiving chemotherapy and in 20% to 49% of patients receiving pelvic radiotherapy. The incidence of severe and life-threatening (grade 3/4) diarrhea ranges from 20% to 40% in patients receiving combined chemoradiotherapy.

Diarrhea is a common problem in patients receiving pelvicirradiation with concurrent chemotherapy. Virtually all patients developdiarrhea of varying severity during the course of the treatment. The incidenceand severity of diarrhea vary with the chemotherapy type and dose, radiotherapyfield size, daily fraction size, and total dose of radiation given. Diarrhea(any grade) occurs in 30% to 87% of patients receiving chemotherapy and in 20%to 49% of patients receiving pelvic radiotherapy. The incidence of severe andlife-threatening (grade 3/4) diarrhea ranges from 20% to 40% in patientsreceiving combined chemoradiotherapy.

Radiation-induced diarrhea can be severe and lifethreatening. It is obvious that by reducing the chemoradiation-induced bowelsymptoms, the patient’s quality of life during (and following) therapy can beenhanced. Additionally, minimizing the severity of radiation-induced enteritismay increase the probability of completing the planned treatment withoutinterruption and improve the outcome. It is also expected that effectivemanagement/prevention of severe diarrhea would avoid hospitalization forcomplications such as dehydration, fluid and electrolyte imbalance, ornutritional decline. Incidence of diarrhea may increase as more aggressivetherapeutic regimens are developed and employed.

The pathophysiology of radiation enteritis is not wellunderstood. Radiation-induced mucosal damage results in decreased absorption ofwater and electrolytes, causing diarrhea. Another possible mechanism isdecreased bile acid absorption in the ileum (due to mucosal damage).[1] When passing through the bowel, the excessbile acid irritates and damages the protective mucosal cap of the intestine.This results in transudation of fluid and electrolytes into the lumen and causesdiarrhea.

Octreotide (Sandostatin), a somatostatin analog, is veryeffective in controlling grade 3 diarrhea associated with chemotherapy.[2]Octreotide seems to control diarrhea by decreasing intestinal motility andincreasing absorption of water and electrolytes. It also reduces bile secretion.Petrelli et al treated 16 patients with colorectal carcinoma who receivedfluorouracil (5-FU) and high-dose leucovorin and who had National CancerInstitute (NCI) grade 3/4 diarrhea that did not respond to the maximum dose ofdiphenoxylate.[3] Patients were treated with continuous octreotide infusion 50to 150 µg/h, and complete resolution of diarrhea was seen in 94% ofpatients.[3]

Cascinu et al conducted a randomized comparison ofsubcutaneous octreotide to loperamide in patients having grade 3 diarrheasecondary to therapy with5-FU.[4] Complete resolution of diarrhea occurred in 90% of patients whoreceived octreotide compared with 15% of patients who received loperamide.[4]Gebbia et al also showed 80% complete response of 5-FU-induced grade 3diarrhea in patients treated with octreotide compared with 30% response in theloperamide arm.[5] Octreotide has also been shown to be effective in controllingsevere radiation-induced diarrhea not responding to loperamide.[6] In a randomized study of octreotide vsdiphenoxylate for patients receiving pelvic radiation, octreotide was found tobe significantly more effective in controlling diarrhea.[7] Conventionalantidiarrheal agents fail to prevent the onset of grade 3/4 diarrhea.

The role of octreotide in the prevention of grade 3 diarrheahas not been studied in patients receiving radiation therapy. Currently we aredeveloping a randomized, placebo-controlled, phase III study through theRadiation Therapy Oncology Group (RTOG) using octreotide LAR depot forprevention or reduction in the incidence of severe diarrhea in patientsreceiving combined chemoradiotherapy for rectal/anal cancer. In this study,patients will be given a test dose of subcutaneous octreotide and thenrandomized to receive either octreotide LAR depot 30 mg (arm 1) or placebo (arm2). The first dose will be given within 7 days of initiation of radiotherapy.The second dose will be given on day 22 of radiotherapy concurrent withchemotherapy. All patients will receive a minimum of 5,000 cGy to the pelvis,using a field size greater than 10 × 10 cm. Radiotherapy will be given once aday. Diarrhea will be graded weekly using the NCI Common Toxicity Criteria scoreduring the course of therapy and every 3 months during follow-up for 12 months.

The primary objective of the study is to show a 50% reductionin the incidence of grade 3 diarrhea using octreotide LAR depot. We anticipatethat octreotide LAR depot will be cost-effective in terms of antdiarrhealmedication use and hospitalizations secondary to complications of diarrhea. Useof octreotide LAR depot might reduce treatment delays and interruptionssecondary to diarrhea. Tools for assessment of diarrhea and change in quality oflife of patients treated with octreotide LAR depot will also be validated.

The North Central Cancer Treatment Group is currentlyconducting a study using octreotide LAR depot for the prevention of acutediarrhea in patients receiving pelvic radiation for rectal, prostate, andgynecologic cancers. This is a study to assess the role of long-actingsomatostatin analogs in radiation-induced diarrhea, even though the use of 5-FUis allowed. The dose of octreotide LAR depot is lower (20 mg) then in theplanned RTOG trial. The study will evaluate the role of octreotide LAR depot inreducing acute as well as late bowel dysfunction from pelvic radiotherapy.

The above studies will provide useful information regardingthe role of octreotide LAR depot in the prevention and treatment of radiationenteritis associated with pelvic radiotherapy alone or in conjunction withchemotherapy.

References:

1. Stryker JA, Hepner GW, Moertel R: The effect of pelvicirradiation on ileal function. Radiology 124:213-216, 1977.

2. Wadler S, Benson AB III, Engelking C, et al: Recommendedguidelines for the treatment of chemotherapy-induced diarrhea. J Clin Oncol16:3169-3178, 1998.

3. Petrelli NJ, Rodriguez-Bigas M, Rustum Y, et al: Bowelrest, intravenous hydration, and continuous high-dose infusion of octreotideacetate for the treatment of chemotherapy-induced diarrhea in patients withcolorectal carcinoma. Cancer 72:1543-1546, 1993.

4. Cascinu S, Fedeli A, Fedeli SL, et al: Octreotide versusloperamide in the treatment of fluorouracil-induced diarrhea: a randomizedtrial. J Clin Oncol 11:148-151, 1993.

5. Gebbia V, Carreca I, Testa A, et al: Subcutaneousoctreotide versus oral loperamide in the treatment of diarrhea followingchemotherapy. Anticancer Drugs 4:443-445, 1993.

6. Kennedy P, Presant CA, Blayney D, et al: Sandostatin (S)therapy for chemotherapy (CT) and radiotherapy (RT) related diarrhea (D)(abstract 1252). Proc Am Soc Clin Oncol 9:324, 1990.

7. Yavuz MN, Yavuz AA, Ilis E, et al: A randomized study of the efficacy ofoctreotide versus diphenoxylate on radiation-induced diarrhea (abstract 2370). ProcAm Soc Clin Oncol 19:602a, 2000.